Missouri, 2006

Damaging Wind in Missouri, September 17, 2006

September 17, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 17, 5:35 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 17, 5:35 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 AM CDT SUN SEP 17 2006

.UPDATE...

CONVECTION WAS SPREADING EAST INTO THE FORECAST AREA EARLY SUNDAY IN
RESPONSE TO INCREASING SYNOPTIC SCALE ASCENT ASSOCIATED WITH UPPER
JET STREAKING ACROSS THE PLAINS. CONVECTION WAS ALSO PUSHING
NORTHEAST OUT OF OKLAHOMA IN ADVANCE OF A MINOR SHORTWAVE EMBEDDED
IN THE SUBTROPICAL JET. SHOWERS AND THUNDERSTORMS WILL INCREASE
THROUGH THE MORNING AS THE AFOREMENTIONED FEATURES PROVIDE AMPLE
LIFT...AND THE LOWER ATMOSPHERIC COLUMN CONTINUES TO MOISTEN.

FOSTER

&&

.DISCUSSION...

FRONTAL BOUNDARY HAS LIT UP TO OUR WEST AS ADVERTISED. NOSE OF
50-60KT LLJ CONTINUES TO ADVECT RICH LOW LEVEL THETA-E AIR INTO
SOUTHWEST MISSOURI. IN THE PREFRONTAL WARM SECTOR...CONDITIONS ARE
MUGGY THIS MORNING WITH TEMPS IN THE UPPER 70S/LOWER 80S AND
DEWPOINTS GENERALLY IN THE UPPER 60S.

MID/UPPER LEVEL SUBTROPICAL MOISTURE FROM THE REMNANTS OF LANE IS
BEGINNING TO MAKE PROGRESS INTO SOUTHERN MISSOURI. THE EFFECTS OF
THIS WILL LIKELY BE IN THE FORM OF CLOUD COVER OVER SOUTH CENTRAL
MISSOURI...WHICH WILL HINDER SIGNIFICANT DIURNAL DESTABILIZATION.

ANOTHER AREA OF INTEREST IS A WAVE ACROSS SOUTH TEXAS RESULTING IN
DEEP CONVECTION /AS PER MORNING IR CLOUD TOPS/. THIS PIECE OF ENERGY
IS PROGGED TO TRAVEL NORTHEASTWARD THIS MORNING INTO ARKANSAS. THIS
WILL ENCOURAGE SEVERE THUNDERSTORM DEVELOPMENT TO OUR SOUTH THIS
MORNING AS THE FRONTAL BOUNDARY TRAVERSES OUR AREA.

STORY REMAINS CONSISTENT REGARDING SEVERE WEATHER POTENTIAL ACROSS
THE OZARKS TODAY. FLOW AND BULK SHEAR VECTORS PARALLEL TO THE COLD
FRONT WILL SUPPORT CONTINUED LINEAR DEVELOPMENT. LACK OF STEEP
700-500MB LAPSE RATES WILL RESULT IN WEAK INSTABILITY. FORECAST
SOUNDINGS FOR THIS AFTERNOON ACROSS OUR SOUTHEASTERN ZONES SHOW
MODEST SHEAR THROUGH THE LOWER HALF OF THE ATMOSPHERE...MORE
CONDUCIVE TO MULTICELLULAR DEVELOPMENT AS OPPOSED TO SUPERCELL
STRUCTURES. HOWEVER...IF A DISCRETE CELL OR TWO CAN DEVELOP
/PRIMARILY ACROSS OUR SOUTHEAST CWA/ IT WOULD BE CAPABLE OF DAMAGING
WIND GUSTS. LARGE HAIL THREAT IS MINIMAL FOR OUR AREA GIVEN HIGH
FREEZING LEVELS AND AFOREMENTIONED LACK OF SHEAR AND STEEP LAPSE
RATES.

HEAVY RAINFALL IS STILL POSSIBLE FOR AREAS ROUGHLY ALONG AND
SOUTHEAST OF THE I-44 CORRIDOR THIS AFTERNOON. FORECAST SOUNDINGS
AND BUFKIT OFFER SOME SEMBLANCE OF LONG SKINNY CAPE AND MARGINALLY
DEEP WARM CLOUD LAYERS. CONTINUED LOW LEVEL THETA-E ADVECTION ON THE
HEELS OF 20KT SOUTHWESTERLY WINDS WILL PROVIDE A BELT OF MOISTURE
INTO THE AREA. 00Z UPPER AIR ANALYSIS SHOWS DOWNSTREAM PRECIPITABLE
WATER VALES FROM 1.6-1.8 INCHES. ALL OF THIS IS MEASURED IN AN
EXPECTED MAXIMA OF K INDICES ACROSS SOUTH CENTRAL AND SOUTHEAST
MISSOURI THIS AFTERNOON.

IN THE WAKE OF TODAYS SYSTEM...MID/UPPER LEVEL RIDGING WILL COMMENCE
ACROSS THE PLAINS AS A MODIFIED CANADIAN SURFACE HIGH SPREADS INTO
OUR AREA. COOLER AND DRIER AIR WILL BE IN STORE FOR THE OZARKS ON
TUESDAY AND WEDNESDAY...WITH MORNING LOWS IN THE MID/UPPER 40S AND
HIGHS COMFORTABLY IN THE 70S. WOULDNT BE SURPRISED TO SEE A FEW
READINGS IN THE UPPER 60S ON TUESDAY...ESPECIALLY ACROSS CENTRAL
MISSOURI.

NEXT UPPER TROUGH WILL DIP INTO THE FOUR CORNERS REGION BY THURSDAY.
THERE IS SOME MODEL DISCREPANCY IN REGARDS TO THE EVOLUTION OF
THIS SYSTEM...BUT THE GFS...ECMWF...AND CANADIAN GENERALLY AGREE OF
AN IMPACT ON THE OZARKS LATE IN THE WORK WEEK. LACK OF MOISTURE WILL
INITIALLY BE AN ISSUE. HOWEVER...THE POSITION OF THE TROUGH WILL
LIKELY DRAW UP SOME MID/UPPER LEVEL MOISTURE FROM THE REMNANTS OF
MIRIAM. A FEW DAYS OF SOUTHERLY LOW LEVEL FLOW MID-WEEK AND A
SURFACE LOW ACROSS THE CENTRAL PLAINS WILL SET UP A NICE WARM
AIR/MOIST ADVECTION REGIME AND ALLOW THE GULF TO OPEN UP. MOST
SIGNIFICANT CHANGE TO THE EXTENDED FORECAST WAS TO BUMP UP TO 30
POPS FOR FRIDAY...WHICH IS FAIRLY ALIGNED TO THE ENSEMBLE POPS.

SCHULTZ

&&

.AVIATION...

A STRONG SOUTHERLY FLOW JUST OFF OF THE SURFACE WILL RESULT IN LOW
LEVEL WIND SHEAR THROUGH EARLY THIS MORNING. THUNDERSTORMS WILL
CONTINUE TO INCREASE IN COVERAGE AHEAD OF AN APPROACHING COLD FRONT.
AREAS OF MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED AS THE DAY
PROGRESSES AND THUNDERSTORM COVERAGE INCREASES. WINDS WILL SHIFT TO
THE WEST AND NORTHWEST THIS MORNING IN JOPLIN AND IN SPRINGFIELD BY
THIS AFTERNOON AS A COLD FRONT ADVANCES EASTWARD.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 17, 3:21 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 AM CDT SUN SEP 17 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
421 AM CDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
  AND HEAVY RAINFALL. ISOLATED SEVERE THUNDERSTORMS WILL BE
  CAPABLE OF WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS TODAY.

  DISCUSSION:

  A LINE OF THUNDERSTORMS WILL CONTINUE ALONG A COLD FRONT
  PRESSING ACROSS EASTERN KANSAS AND INTO WESTERN MISSOURI. ALL OF
  THE OUTLOOK AREA CAN EXPECT THUNDERSTORMS AS THE COLD FRONT
  MOVES EASTWARD. DUE TO LIMITED INSTABILITY...MOST THUNDERSTORMS
  WILL REMAIN BELOW SEVERE LIMITS. HOWEVER...ISOLATED SEVERE
  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH.
  HEAVY RAINFALL LEADING TO ISOLATED FLOODING WILL BE THE PRIMARY
  HAZARD ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH THE APPROACH OF
  ANOTHER UPPER LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS THAT DO
  DEVELOP...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHULTZ

In the hours before

Special weather statement, Sep 17, 3:32 AM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 AM CDT SUN SEP 17 2006

KSZ073-171030-
BOURBON-
432 AM CDT SUN SEP 17 2006

...SIGNIFICANT WEATHER ALERT FOR BOURBON COUNTY UNTIL 530 AM CDT...

AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINCAID TO 10 MILES
SOUTHEAST OF HUMBOLDT...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTHEAST OF LA HARPE TO 10 MILES SOUTHEAST OF HUMBOLDT...AND MOVING
EAST NORTHEAST AT 35 MPH.

THESE STORMS WILL BE...
  NEAR UNIONTOWN BY 455 AM CDT.
  NEAR REDFIELD BY 505 AM CDT.
  NEAR FORT SCOTT BY 520 AM CDT.

WINDS AROUND 50 MPH AND VERY HEAVY RAINFALL ARE EXPECTED WITH THESE
STORMS.

FOSTER

The radar

The Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the first event began at 13:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
September 17, 7:15 AM CST
Where
Jasper County, Avilla
Measured
65 kt (75 mph) estimated gust
Property damage
$65,000
Reported by
GENERAL PUBLIC
Coordinates
37.200, -94.133

Severe thunderstorm wind gusts damaged three buildings just north of Avilla.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534513.